Archive for October, 2010
This is one section in a series of posts about managing the side effects of corticosteroids when they are used to treat knee osteoarthritis.
Corticosteroids in doses over 30mg per day can affect moods. Some patients can feel either really “up” or really “down”. Some report feeling depressed.
Knowing there can be a problem can make it less of a problem. Tell your family and friends that you may be moody while on the medication so they know what is going on if you react in an unexpected manner. Decreasing the dosage is an option, and sometimes medication can be added to help with changes in mood.
This article is part of a series about managing the side effects of corticosteroids for treating knee osteoarthritis.
Steroids affect how your body deposits fat and your metabolism. Bad news. This can result in an increase in appetite and extra fat deposits around your mid-section.
So watch your calories and exercise regularly.
This article is part of a series about corticosteroid side effects. When treating osteoarthritis of the knee with steroids these tips can help.
Steroid treatments can result in the thinning of bones with an increased risk of fractures. Many doctors require their patients have a bone density test before beginning steroid therapy.
To help prevent osteoporosis patients should consider:
- Taking calcium supplements
- Taking multivitamins
- Quitting smoking and drinking
- Taking bone preserving medications
- Assessing your risks of falling
This blog post is part of a series about dealing with the side effects of managing your knee osteoarthritis with corticosteroids.
Ulcers and gastrointestinal bleeding can become more prevalent when taking corticosteroids. This is especially true if you take steroids with non-steroidal-anti-inflammatory medications.
Always make sure that medications of this nature are taken after a full meal or with antacids. If you experience heartburn talk to your doctor about prescribing an acid-reducing medication.
This post is one in a series of articles about managing the side effects of corticosteroids when using the anti-inflammatories to treat knee osteoarthritis.
Using steroids for long periods of time can increase your risk of infection. Corticosteroids can suppress your immune system.
If you are on steroids get a flu shot. Also, you can discuss getting a vaccination against pneumonia. Do not ignore possible signs of infection like: large boils, high fever, a productive cough, or pain while urinating. Also make sure to tell your doctor if you have a history or tuberculosis.
This post is one in a series about managing the side effects of corticosteroids when treating osteoarthritis.
Corticosteroid treatments should never be suddenly stopped. Usage should be slowly tapered down over time. Rapid withdrawal may cause joint pain, fatigue, muscle stiffness, fever, and tenderness. This condition is called “Steroid Withdrawal Syndrome”.
So don’t stop taking steroids cold turkey. Talk to your doctor about gradually decreasing your dose, and discuss any symptoms you notice.
This is a continuation of a series of blog posts about managing the side effects of corticosteroids used for treating knee osteoarthritis.
Taking steroids for more than two weeks can reduce your body’s ability to react to physical stress. Corticosteroids can affect your adrenal glands for up to one year! ”Adrenal Insufficiency” as this condition is called can cause problems if your body is put to the test. If you have surgery, or get into a car accident, even if you get sick your body may not respond as it should.
If you are currently taking steroids or if you have recently stopped taking them, be sure to tell your doctor or dentist if you are going to have any type of procedure. Also talk to your doctor about “stress dose steroids” to compliment your sluggish adrenal glands.
Cortisone is a hormone that is made in the adrenal glands. Corticosteroids are synthetic forms of cortisone used as anti-inflammatory drugs. These include: hydrocortisone, prednisone, methylprednisolone, and dexamethasone.
Corticosteroids used to treat osteoarthritis can be taken orally, inhaled, injected, or used as a skin cream.
Steroids are effective at relieving pain but there are side effects. The risk of the side effects depends largely on the size of the dose and for how long the steroids are being taken. This is the first in a series of articles about reducing the side effects of corticosteroids for treating osteoarthritis of the knee.
It has recently been reported by the Center For Disease Control and Prevention that 50 million adults in the United States were diagnosed with osteoarthritis during 2009. An aging population with rising obesity rates are the primary culprits.
It is estimated that 67 million people will have osteoarthritis by 2030. Conservative estimates say that currently 52 million people suffer from OA.
The most common type of arthritis is osteoarthritis of the knee. Obesity plays a roll in how the disease progresses, the need for surgery, and often times is a factor in how well a patient recovers from total knee replacement.
Joint deterioration is a major concern as we grow older. While exercise and a healthy diet can help prolong their health, its often necessary to take supplements for knee pain and other joint problems. With the surfeit of products now being peddled online and in retail outlets, it can be difficult to obtain objective information on which supplements are the best. Here are some recommendations from Jonathon Cluett, M.D., of About.com:
~Glucosamine: an amino acid found naturally in the body. It may promote the creation of new cartilage.
~Chondroitin: often used in conjunction with glucosamine, it helps to build and preserve cartilage.
~MSM: also known as methylsulfonylmethane, it is believed to promote healthy ligaments.